Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 279, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 14, 2018, 7:31 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2018, 7:31 PM MDT (01:31 UTC)
- Expired
- Aug 14, 2018, 8:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.5 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
001
WUUS55 KPUB 150131
SVRPUB
COC055-071-150200-
/O.NEW.KPUB.SV.W.0279.180815T0131Z-180815T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
731 PM MDT TUE AUG 14 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
South central Huerfano County in southeastern Colorado...
West central Las Animas County in southeastern Colorado...
* Until 800 PM MDT.
* At 731 PM MDT, a severe thunderstorm was located 9 miles northeast
of Spanish Peaks, or 25 miles northwest of Trinidad, moving east at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Aguilar and Gulnare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3741 10495 3754 10489 3749 10453 3724 10465
TIME...MOT...LOC 0131Z 290DEG 15KT 3745 10481
HAIL...1.00IN
WIND...60MPH
$$
BL1 follow-up statement
150
WWUS55 KPUB 150147
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
747 PM MDT TUE AUG 14 2018
COC055-071-150200-
/O.CON.KPUB.SV.W.0279.000000T0000Z-180815T0200Z/
Huerfano CO-Las Animas CO-
747 PM MDT TUE AUG 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTH CENTRAL HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES...
At 747 PM MDT, a severe thunderstorm was located near Aguilar, or 21
miles northwest of Trinidad, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Aguilar and Gulnare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3739 10487 3750 10479 3747 10454 3724 10465
TIME...MOT...LOC 0147Z 290DEG 15KT 3743 10473
HAIL...1.00IN
WIND...60MPH
$$
BLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:29 PM MDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 14, 3:29 PM MDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 329 PM MDT Tue Aug 14 2018 .SHORT TERM...(This evening through Wednesday) Issued at 329 PM MDT Tue Aug 14 2018 Currently... Scattered showers and -TSRA were noted at 2 pm, mainly along and just east of the contdvd. More isold storms were just north of Teller county. Flow aloft has transitioned to northwesterly, and storms were moving southeast. Weak effective shear was noted (~25kts) and CAPE was running about 500-1000 J/KG. Over the lower elevation's, skies were mostly clear. Temps were in the U70s to L80s, with similar temps in the larger valleys. Rest of Today and into Tonight... Storms will continue to increase in coverage and intensity as they move southeast across the higher terrain and then onto to the Plains. Latest hi res guidance has been indicating storms may be a bit stronger as they move onto the lower elevations and may make it onto the plains for 10s of miles before dissipating generally west of the longitude of KLHX. I cant rule out a marginally severe storm but most of the activity will not be all that strong. Main concern will be the burn scar areas, and the potential for flash flooding. Lightning is always a concern with any thunderstorm. By mid to late evening activity is expected to end. HRRR is a bit more robust in keeping storms going (especially up in the Pikes Peak area), but I think this may be a bit overdone. The predawn hours should be mostly clear, with min temps falling into the U50s to around 60F plains, 40s and 50s valleys and 30s mtns. Wednesday... Could see some marginally severe storms tomorrow. Better chance of strong convection tomorrow as a fairly decent jet streak comes across the area associated with a shortwave dropping southeast in the NW flow aloft. CAPE values should range to about 1000-1500 j/kg and shear of 30-35 knots should allow for some rotating convection capable of producing some hail up to silver dollars and wind gusts to 60 mph. Most favorable conditions will be just east of the interstate extending out towards the border. Over the far eastern plains CAPE starts to rapidly drop off, so storms may weaken as they approach the KS border. Burn scar flooding cant be ruled out tomorrow but CAPE values may be lacking across the higher terrain to promote heavy rainfall. Otherwise, expect another warm day across the region with mostly L90s across th plains with 80s in the greater COS region and in the valleys. .LONG TERM...(Wednesday night through Tuesday) Issued at 329 PM MDT Tue Aug 14 2018 Thursday appears to be another active meteorological day(in the form of some stronger storms as well as storms with heavy rain potential) across the majority of the forecast district(especially from mid-afternoon into the evening) as above average atmospheric moisture(per PW analysis near 1.20 across portions of the I-25 corridor) interacts with a subtle upper disturbance(per PV analysis) and a northeasterly to easterly surface surge. Friday has the potential to be somewhat less active over eastern portions while western locations should continue to experience scattered shower and thunderstorm activity. It still appears that this weekend has the highest potential of experiencing more widespread and potentially intense storm activity as unseasonably strong upper disturbance(per PV/jet analysis) and northerly surface surge impacts the forecast district. For example, over eastern locations, projected localized capes, LI's and deep-layer shear values exceeding 1500 J/KG, -6C and 45 knots respectively are anticipated at times from Saturday afternoon into Saturday night. Then, will continue with theme of primarily afternoon into evening shower and thunderstorm activity(generally favoring higher terrain locations) Monday and to a lesser degree Tuesday as strong upper ridge develops near the 4-corners region by Tuesday night. Finally, near to above seasonal mid-August maximum temperatures are projected to continue over the forecast district from Thursday into Saturday, with below seasonal temperatures then anticipated from Sunday into next Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 329 PM MDT Tue Aug 14 2018 A passing thunderstorm cant be ruled out at each of the TAF sites later this afternoon/early evening and tomorrow afternoon/early evening. Best chance of storms will be over KCOS with lesser chances over KALS and KPUB. Otherwise expect VFR conditions and generally light winds (expect vcnty TSRA). && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 14, 11:46 AM MDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1146 AM MDT Tue Aug 14 2018 COZ058>089-093>099-151800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1146 AM MDT Tue Aug 14 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop across the mountains by mid afternoon, with storms moving southeast off of the higher terrain and across the adjacent plains through the late afternoon and evening hours. Storms will be capable of producing locally heavy rain, leading to possible flash flooding, mainly if storms develop or move across newer burn scar areas. Other storm threats will be cloud to ground lightning and gusty outflow winds of up to 45 mph, with small hail possible with a few of the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are expected across the area each day from Wednesday into the weekend, before storm chances begin to diminish early next week. A few of the thunderstorms may be severe, especially tomorrow and again on Saturday. The severe storms will be capable of large hail and damaging winds. All of the storms during the next several days will be capable of locally heavy rain and cloud to ground lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will possible this afternoon and evening, mainly in the mountains and along the I-25 corridor. Hodanish
In the hours before
Special weather statement, Aug 14, 5:03 PM MDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Pueblo CO 503 PM MDT TUE AUG 14 2018 COZ078>080-142330- Wet Mountains between 6300 and 10000Ft CO- Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO- 503 PM MDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO AND SOUTHEASTERN CUSTER COUNTIES UNTIL 530 PM MDT... At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northeast of Crestone Peak, or 40 miles west of Pueblo, moving east at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Silver Cliff and Rosita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3809 10543 3817 10537 3811 10511 3795 10520 TIME...MOT...LOC 2302Z 289DEG 9KT 3810 10533 BL
Special weather statement, Aug 14, 5:15 PM MDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Pueblo CO 515 PM MDT TUE AUG 14 2018 COZ083-085-086-142345- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Canon City Vicinity/Eastern Fremont County CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 515 PM MDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT... SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 545 PM MDT... At 514 PM MDT, Doppler radar was tracking a strong thunderstorm near Penrose, or 22 miles northwest of Pueblo, moving southeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pueblo West and Penrose. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3848 10503 3853 10489 3836 10465 3825 10491 TIME...MOT...LOC 2314Z 324DEG 17KT 3847 10493 BL
Special weather statement, Aug 14, 5:27 PM MDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Pueblo CO 527 PM MDT TUE AUG 14 2018 COZ078>080-086-087-150000- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO- 527 PM MDT TUE AUG 14 2018 ...SPECIAL WEATHER STATEMENT... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Greenhorn Mountain, or 37 miles southwest of Pueblo, moving southeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Greenhorn Mountain, Gardner, Rye and San Isabel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3798 10536 3808 10522 3791 10490 3775 10514 TIME...MOT...LOC 2327Z 316DEG 17KT 3799 10522 BL
Special weather statement, Aug 14, 6:25 PM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Pueblo CO 625 PM MDT TUE AUG 14 2018 COZ072-079-080-087-150100- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Wet Mountains above 10000 Ft CO- 625 PM MDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 700 PM MDT... At 624 PM MDT, Doppler radar was tracking a strong thunderstorm over Farisita, or 44 miles southwest of Pueblo, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Farisita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3771 10524 3788 10506 3774 10475 3754 10500 TIME...MOT...LOC 0024Z 312DEG 17KT 3775 10510 KT
Special weather statement, Aug 14, 7:00 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Pueblo CO 700 PM MDT TUE AUG 14 2018 COZ074-075-087-150130- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 700 PM MDT TUE AUG 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WESTERN LAS ANIMAS COUNTIES UNTIL 730 PM MDT... At 700 PM MDT, Doppler radar was tracking a strong thunderstorm over La Veta, or 36 miles northwest of Trinidad, moving east at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... La Veta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3751 10507 3762 10500 3758 10473 3737 10487 TIME...MOT...LOC 0100Z 284DEG 15KT 3754 10499 BL
Local storm report, Aug 14, 7:03 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
703 PM MDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL LA VETA 37.51N 105.01W
08/14/2018 M1.00 INCH HUERFANO CO EMERGENCY MNGR
&&
RMGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:25 PM MDT | Special Weather Statement | PUB | Huerfano | 35 min |
| Aug 14, 6:29 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 14, 7:00 PM MDT | Special Weather Statement | PUB | Huerfano | 30 min |
| Aug 14, 7:03 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 27 min |
| Aug 14, 7:40 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Aug 14, 8:01 PM MDT | Special Weather Statement | PUB | Huerfano | 44 min |
| Aug 14, 9:01 PM MDT | Areal Flood Advisory | PUB | El Paso, Teller | 67 min |
| Aug 14, 9:05 PM MDT | Special Weather Statement | PUB | Teller | 25 min |
| Aug 14, 9:09 PM MDT | Areal Flood Advisory | PUB | El Paso | 83 min |
| Aug 14, 9:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 31 min |
| Aug 14, 9:29 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 61 min |
| Aug 14, 10:04 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 41 min |
| Aug 14, 11:22 PM MDT | Special Weather Statement | PUB | Teller | 23 min |
| Aug 14, 11:48 PM MDT | Special Weather Statement | PUB | Teller | 42 min |
| Aug 15, 1:44 PM MDT | Special Weather Statement | PUB | Las Animas | 46 min |
| Aug 15, 1:52 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 38 min |
| Aug 15, 4:01 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 15, 4:09 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Pueblo | 3 hr |
| Aug 15, 5:16 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 15, 5:19 PM MDT | Special Weather Statement | PUB | 41 min | |
| Aug 15, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 38 min |
| Aug 15, 5:47 PM MDT | Special Weather Statement | PUB | Bent | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.